Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Adv Hematol Oncol. 2013 Feb;11(2 Suppl 1):1-18; quiz 2 p following 18.

Emerging treatments in chemotherapy-induced nausea and vomiting.

Author information

1
The University of Vermont College of Medicine, Burlington, Vermont, USA.

Abstract

Chemotherapy-induced nausea and vomiting (CINV) is a concern for many cancer patients. It can have an enormous impact on quality of life. CINV occurring in the first 24 hours after treatment is considered acute, and CINV occurring on days 2 through 5 after treatment is considered delayed. Anticipatory nausea and depression can also occur when patients are reminded of their chemotherapy treatment. CINV can lead to weight changes, fatigue, and the need for additional medications. Even mild to moderate CINV can increase health care utilization and costs, as well as delay treatment. Nausea and vomiting are separate events, although their mechanisms are entwined. Drugs that stop vomiting do not necessarily treat nausea. Control of CINV allows patients to complete treatment and to minimize use of health care resources and additional medications. Current antiemesis agents, such as 5-hydroxytryptamine-3 (5-HT3) antagonists and neurokinin-1 (NK-1) antagonists, have markedly decreased hospitalization for chemotherapy and have nearly eliminated acute emesis. The second-generation 5-HT3 receptor palonosetron has a unique pharmacology that makes it especially effective at preventing delayed emesis.

PMID:
23598819
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center